What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 2, 8:05 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 2, 8:05 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
905 AM EDT Tue Apr 2 2024
.SYNOPSIS...
There is an increased chance for severe thunderstorms this
evening with a strong low pressure system. The threat for heavy
rainfall also continues for the next 24 hours with multiple
rounds of heavy rain possible. Cooler air returns late in the
week.
&&
.NEAR TERM /UNTIL NOON TODAY/...
KEY MESSAGES:
- Showers and isolated storms continue through noon today with
the passage a warm front. Flooding will be the main concern
for the near term.
- Flood Watch remains in effect for most of the area through
this evening 7pm.
-----------------------------------------------------------------
8:30am Update: Flood Warnings are currently ongoing across the
region for areas that received 1.50 to 3 inches of rain over the last
72 hours. With the ground highly saturated, all runoff will
likely turn into flooding along creeks, streams, and within urban
areas. An additional 1 to 1.50 inches of rain is expected
through 7pm today; isolated areas could receive up to 2" due to
training and robust convection. The Flood Watch was expanded to
counties north of Pittsburgh as higher amounts (0.50-1.00
inches) were observed early this morning with slow advancement
of the warm front.
Mid-level instability has prompted thunderstorms across the
region, the only threat from these storms is lightning.
&&
.SHORT TERM /NOON TODAY THROUGH 6 PM WEDNESDAY/...
KEY MESSAGES:
- A rare Moderate Risk continues for eastern Ohio, Enhanced Risk
for portions of western PA. Tornadoes, large hail, damaging
wind gusts, and heavy rainfall are expected
- The peak period for severe storms is from 2pm to 11pm Tuesday
-----------------------------------------------------------------
A rare Moderate Risk continues for eastern OH, Enhanced Risk for
western PA for the threat for tornadoes, large hail, and
damaging wind gusts late this afternoon. What has prompted this
threat is as a warm front lifts north towards Erie, a surge of
low- lvl moisture will increase CAPE within a highly sheared
environment. This combination will favor supercells within the
warm sector as a strong low advances into the Ohio River Valley
from the west.
After 5pm, the joint probability of 40kt of 0-6km shear and
1000 J/kg of surface-based CAPE increases to 80-90% (especially
for eastern OH). The probability significantly drops off
northeast of Pittsburgh, where models suggest cloud coverage
will remain and buoyancy will be limited.
The probability of severe storms could increase farther east
and north from the current most-likely outlook area if
sufficient heating and moisture advance into west-central PA
beyond where currently expected. A special RAOB will likely be
launched Tuesday afternoon at PIT to get a sense of atmospheric
changes in the wake of morning showers.
Overall summary: confidence is high that strong wind shear will
be available to organize storms. Destabilization in the wake of
the morning showers/storms will be the potential limiting
factor in storm severity Tuesday afternoon.
The probability of severe weather decreases after midnight
Wednesday after passage of a cold front.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
KEY MESSAGES:
- Colder and windy for the second half of the week with rain and
snow showers
- The probability of 2-3 inches of snow is high (between 60-90%)
for eastern Tucker County Thursday into Friday. A Winter
Weather Advisory may need to be issued
-------------------------------------------------------------------
The front should cross the area by early Wednesday morning as
the parent shortwave trough closes into an upper low across the
Lower Great Lakes and Upper Ohio Valley region.
Rain and snow showers are expected through at least Thursday as
model ensembles indicate the low will persist across the
region. A prolong period of snow along the ridges Thursday night
into Friday may lead to accumulating snow for areas exceeding
3kft in elevation. The probability of 2 inches in eastern Tucker
County is currently 90%; the probability of 4 inches is 60%. A
Winter Weather Advisory may be issued in a later forecast
period.
The upper low should exit the region Friday, with dry weather
returning as high pressure settles in for Saturday.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Showers and thunderstorms will continue this morning as a
surface wave tracks along a stationary front across the Upper
Ohio Valley region. MVFR to occasional IFR conditions are
expected. The surface boundary will lift north as a warm front
today, with some improvement to MVFR through the day. Areas near
FKL-DUJ will likely not see much improvement as the front may
not be pulled that far northward. Additional showers and
thunderstorms with IFR restrictions are likely by late afternoon
in advance of a cold front. Some of these storms could be
severe.
Showers will linger tonight as the forward progress of the
front slows, as the surface low deepens across the lower Great
Lakes region. IFR is expected after FROPA, and this should
continue through Wednesday morning.
Outlook...
Restrictions, gusty winds, and rain and snow showers are likely
through Friday, under an upper low. VFR returns Sat under high
pressure.&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
.HYDROLOGY...
Numerous rounds of rain has prompted a high water concerns
across the region. Confidence is high that a number of forecast
river sites will reach action stage along the Ohio and Muskingum
River. Stillwater Creek and Wills Creek in Ohio have already
reached Flood Stage or are about to approach Flood Stage in the
next few hours due to 2 to 3 inches of rain over the last 48
hours.
Based on the GEFS and NAEFS, there is a 50% chances of areas
reaching Flood Stage for sites along the Youghiogheny River,
Redbank Creek, Ohio River.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 8 PM EDT this evening for PAZ014-020>022-029-
031-073>078.
OH...Flood Watch until 8 PM EDT this evening for OHZ039-040-048>050-
057>059-068-069.
WV...Flood Watch until 8 PM EDT this evening for WVZ001>004-012-021-
509>514.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan/22
SHORT TERM...Hefferan
LONG TERM...Hefferan
AVIATION...Rackley
HYDROLOGY...HefferanHazardous weather outlook, Apr 2, 8:09 AM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
909 AM EDT Tue Apr 2 2024
OHZ041-PAZ007>009-013-015-016-031315-
Columbiana-Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-
909 AM EDT Tue Apr 2 2024
This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.
.DAY ONE...Today and tonight.
Several rounds of rain through Tuesday could result in localized
areas of flooding Tuesday. A severe weather risk increases this
afternoon through the late tonight. Tornadoes, large hail, and
damaging wind gusts are expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039-040-048>050-057>059-068-069-PAZ014-020>022-029-031-073>078-
WVZ001>004-012-021-509>513-031315-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum-
Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
909 AM EDT Tue Apr 2 2024
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
A severe weather risk increases this afternoon through the late
tonight. Tornadoes, large hail, and damaging wind gusts are expected.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ514-031315-
Eastern Tucker-
909 AM EDT Tue Apr 2 2024
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
A severe weather risk increases this afternoon through the late
tonight. Tornadoes, large hail, and damaging wind gusts are expected.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Hefferan
In the hours before
Local storm report, Apr 2, 5:08 AM EST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
608 AM EDT Tue Apr 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 AM Rain 1 E Day 41.18N 79.24W
04/02/2024 M1.07 inch Clarion PA Trained Spotter
24 hour rainfall total
&&
Event Number PBZ2402036
FLHSpecial weather statement, Apr 2, 6:41 AM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
741 AM EDT Tue Apr 2 2024
OHZ048-057-021230-
Coshocton OH-Muskingum OH-
741 AM EDT Tue Apr 2 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN COSHOCTON AND MUSKINGUM
COUNTIES THROUGH 830 AM EDT...
At 741 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Utica to 7 miles southwest
of Lancaster. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Zanesville, Coshocton, New Concord, West Lafayette, South Zanesville,
North Zanesville, Dresden, Frazeysburg, Philo, Pleasant Grove,
Conesville, Gratiot, Fultonham, Plainfield, Norwich, Ruraldale,
Chandlersville, Bridgeville, Otsego, and Cannelville.
This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
145 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3995 8223 3995 8220 4023 8218 4024 8220
4028 8219 4030 8162 4022 8162 4022 8167
4015 8167 4015 8172 3993 8173 3993 8169
3976 8170 3977 8207 3982 8208 3982 8217
3991 8216 3991 8223
TIME...MOT...LOC 1141Z 261DEG 42KT 4016 8237 3963 8266
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TCLocal storm report, Apr 2, 7:12 AM EST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
812 AM EDT Tue Apr 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM Flood Senecaville 39.93N 81.46W
04/02/2024 Guernsey OH Co-Op Observer
Report of flooded roads in Senecaville. 2.58 inch of
rain between yesterday and today.
&&
Event Number PBZ2402038
CLLocal storm report, Apr 2, 8:34 AM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
934 AM EDT Tue Apr 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM Flash Flood Moon 40.51N 80.24W
04/02/2024 Allegheny PA Public
Several streams out of their banks in the Moon Township
and Robinson areas
&&
Event Number PBZ2402039
CLSpecial weather statement, Apr 2, 8:41 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
941 AM EDT Tue Apr 2 2024
PAZ014-021-022-073-021415-
Armstrong PA-Butler PA-Westmoreland PA-Allegheny PA-
941 AM EDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUTLER...
NORTHEASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHWESTERN
ARMSTRONG COUNTIES THROUGH 1015 AM EDT...
At 941 AM EDT, Doppler radar was tracking a strong thunderstorm over
West View, or over Ross Township, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsburgh, Penn Hills, Ross Township, McCandless Township, Franklin
Park, Vandergrift, Apollo, Shaler Township, Plum, North Side
Pittsburgh, Murrysville, Hampton Township, Robinson Township, New
Kensington, Lower Burrell, Harrison Township, O'hara Township,
Bellevue, Kennedy Township, and Wexford.
This includes the following highways...
Pennsylvania Turnpike between mile markers 34 and 52.
Interstate 79 in Pennsylvania between mile markers 62 and 74.
Parkway North between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. A Flash Flood Warning remains in effect for portions of
Allegheny and Washington Counties until 1130 AM.
&&
LAT...LON 4042 8009 4059 8019 4082 7956 4057 7943
TIME...MOT...LOC 1341Z 248DEG 43KT 4054 8005
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CLNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171436, 1171440, 1171441, 1171442, 1178215, 1178214, 1178216, 1178218, 1178222, 1179509, 1178224, 1179788, 1178225, 1178226, 1178227.